Puerto Rico, 2024

Flash Flooding and Debris Flows in Puerto Rico, May 2 to 5, 2024

May 2 to 5, 2024 · NWS SJU · 32 events in 15 counties and zones

Puerto Rico observed two events with above-normal moisture and instability from May 3rd through the 9th. The weather scenario for May 3rd involved an upper-level trough and an induced surface trough with deep moisture from the Caribbean, which enhanced thunderstorms and downpours across most of PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Puerto Rico observed two events with above-normal moisture and instability from May 3rd through the 9th. The weather scenario for May 3rd involved an upper-level trough and an induced surface trough with deep moisture from the Caribbean, which enhanced thunderstorms and downpours across most of PR. Besides those atmospheric conditions, it is essential to highlight that April ended up being one of the wettest periods for any other end of the month since we have historical records. The USGS river streamflow stations reported that most of the eastern half of the rivers had streamflows from above-normal to much above-normal ahead of the event. This situation triggered a Flood Watch that was issued for the islands from Friday through Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 2, 4:41 PM AST, 49 minutes earlier.

Area forecast discussion, May 2, 4:41 PM AST, 49 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
441 PM AST Thu May 2 2024

.SYNOPSIS...

A wet pattern is expected for this afternoon into Sunday as the
arrival of a mid to upper level trough. According to the GOES
satellite Imagery, there is a surface trough just north of the
region, resulting in showers, thunderstorms and cloudiness. A
Flash flood watch is in effect from Friday 6 AM AST to Sunday 6 PM
AST. An improve in marine conditions is forecast for tomorrow.

&&

.SHORT TERM...Tonight through Saturday...

A variable weather pattern prevailed during the morning and early
afternoon hours. Some showers affected northeastern sections of
Puerto Rico in the early morning hours. After that, shower
developed over the northwestern sections. Strong thunderstorms
affected regions of the offshore and nearshore Atlantic waters,
therefore, several Marine weather statements ans a special marine
warning were issued. Daytime temperatures fluctuated in the mid
80s to lower 90s across the coastal areas and in the upper 70s to
the lower 80s in the mountains.

A wet and unstable pattern is expected to continue as an upper-level
trough approaches the area from the west. This is allowing an
induced surface trough to develop north of the region and for
tropical moisture from the caribbean to move into the area,
increasing the chances for widespread rainfall and flooding
through this weekend. Friday into Saturday continue to appear to
be the most active days, with showers and thunderstorms being the
dominating features, particularly along the eastern half of Puerto
Rico and the U.S. Virgin Islands. An upper-level maxima will move
across the islands with winds around 80 knots on Friday, and
similar speeds will linger through the rest of the weekend.

Due to these conditions, a Flood Watch is in effect from Friday
morning through Sunday afternoon. Rainfall accumulations are
expected to range from 2 to 4 inches, especially for the eastern
half of Puerto Rico and the Virgin Islands with isolated higher
amounts possible between 6 and 8 inches. Elsewhere, 1 to 3 inches
are expected. Due to already saturated soils, any prolonged period
of heavy rainfall will result in urban and small stream flooding.
Some rivers will likely overflow their banks. Therefore, Isolated
life threatening flash flooding and mudslides are possible as well.
Please view the FFASJU product for more information.

.LONG TERM...Sunday through Thursday...

Update: A Flash flood watch will be in effect for Sunday until 6
PM AST for Puerto Rico and the U.S. Virgin Islands.

Lingering moisture and the departing upper level-trough will continue
to promote shower and thunderstorm development on Sunday. At
lower-levels, a surface high pressure is expected to build over
the western Atlantic during the first part of the week. This will
promote moderate winds from the east to northeast through the long
term period. In addition, the remnants of the previous surface
trough to our north or just across the northeastern Caribbean are
expected to merge with a frontal boundary across the central
Atlantic and linger over the local area through at least Thursday.
Also, at upper levels, another trough will pass mainly to our
north from Tuesday onwards, maintaining unstable conditions in
general across the region. The highest precipitable water (PWAT)
values are expected during this period, with global guidance
suggesting between 2.10-2.25 inches of PWAT from Monday morning
through Thursday afternoon. Therefore, any period of moderate to
heavy showers across the islands would lead to quick urban and
river flooding, as well as mudslides in areas of steep terrain.
Residents and visitors are encourage to monitor the evolution of
the weather conditions during the next 5 to 7 days, and stay alert
for the issuance of any possible flood watch/warning products.

&&

.AVIATION...
(18Z)
VRB weather conditions will persist through the period. SHRA and
possible VCTS are still forecast for the terminals through at least
03/02Z, particularly for TJBQ currently as a line of thunderstorms
extend form its VCTY to the offshore Atlantic waters. SHRA and TSRA
can result in brief MVFR conditions. ESE winds up to 15 kts through
03/00Z, with higher gusts near strong SHRA/TSRA, then increasing
after 03/12Z.

&&

.MARINE...

A surface high pressure extending from the western to central
Atlantic will promote light to moderate trade winds across the
regional waters. Seas up to 6 feet are expected across the Atlantic
waters today due to a subsiding northeasterly swell and the moderate
trades. An induced surface trough to our north will yield lighter
east to east-southeast winds and promote shower and thunderstorm
development across the area through early next week. Another weak
northeasterly swell is forecast to arrive across the local area,
resulting in building seas again.

&&

.HYDROLOGY...

A Flood Watch is in effect for for Puerto Rico and the U.S.
Virgin Islands from Friday morning through Sunday afternoon. For
more details please refer to FFASJU & FFASPN. Unstable conditions
(due to an upper- level trough approaching the area from the west
and an induced surface trough), increasing moisture, and lighter
winds will promote periods of showers and thunderstorms across the
local islands. Rainfall accumulations are expected to range from
2 to 4 inches, especially for the eastern half of Puerto Rico and
the U.S. Virgin Islands with isolated higher amounts possible
between 6 and 8 inches. Elsewhere, 1 to 3 inches are expected.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for PRZ001-002-
     005-008-012.

     Flood Watch from Friday morning through Sunday afternoon for
     PRZ001>013.

VI...Flood Watch from Friday morning through Sunday afternoon for
     VIZ001-002.

AM...None.
&&

SHORT TERM...RC/LIS
AVIATION...MRR
MARINE...LIS
Hazardous weather outlook, May 2, 11:05 AM AST, 6 hours 25 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo...ACTUALIZADO
Servicio Nacional de Meteorología San Juan PR
1036 AM AST jueves 2 de mayo de 2024

AMZ711>745-PRZ001>013-031445-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
1036 AM AST jueves 2 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Viento...Condiciones de Brisa fuerte. Los artículos no asegurados
podrían salir volando.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
Vieques y Culebra. Agotamiento por calor es posible con una
exposición prolongada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico y pasajes.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a lo largo de las
playas del norte y noreste de PR y Culebra.

.DÍAS DOS A SIETE...viernes a miércoles

Se espera que el patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá las tormentas eléctricas y la lluvia excesiva a través del
área, mejorando el potencial de inundaciones a través de las islas.
El oleaje impulsado por los vientos y una marejada del norte
disminuyendo mantendrán condiciones peligrosas para embarcaciones
pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha
emitido una Vigilancia de Inundaciones para Puerto Rico desde el
viernes en la mañana hasta el domingo en la tarde. Para más
detalles, favor de referirse a FFASJU y a FFASPN.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-031445-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
1036 AM AST jueves 2 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Viento...Condiciones de Brisa fuerte. Los artículos no asegurados
podrían salir volando.

.Calor Excesivo...Índice de calor de 102-107 grados a través de San
Thomas, San John y Santa Cruz. Agotamiento por calor es posible con
una exposición prolongada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de los pasajes.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo de las
playas de las Islas Vírgenes Americanas. En este momento, hay un
riesgo moderado.

.DÍAS DOS A SIETE...viernes a miércoles

Se espera que un patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá las tormentas eléctricas y la lluvia excesiva a través del
área, mejorando el potencial de inundaciones a través de las islas.
El oleaje impulsado por los vientos y una marejada del norte
disminuyendo mantendrán condiciones peligrosas para embarcaciones
pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha
emitido una Vigilancia de Inundaciones para las Islas Vírgenes
Americanas desde el viernes en la mañana hasta el domingo en la
tarde. Para más detalles, favor de referirse a FFASJU y a FFASPN.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 2, 4:20 PM AST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Juan PR
420 PM AST Thu May 2 2024

PRZ005-006-008-009-022145-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-
420 PM AST Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
AND NORTH CENTRAL TO WESTERN AND CENTRAL INTERIOR THROUGH 545 PM
AST...

At 416 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms approaching the coast between Isabela eastward to Vega
Baja from the coastal waters, moving southeast at 20 mph. These
thunderstorms will likely move further inland into municipalities of
the western and central interior.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida,
Manati, Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal,
Miranda, Pajonal, La Alianza, Barahona, Coto Norte, and Franquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1850 6662
      1847 6645 1849 6643 1849 6641 1825 6627
      1825 6695 1851 6705
TIME...MOT...LOC 2016Z 298DEG 21KT 1831 6653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, May 2, 4:33 PM AST, 57 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
420 PM AST jueves 2 de mayo de 2024

PRZ005-006-008-009-022145-
Noroeste PR-Norte Central PR-Interior PR-
Oeste Interior PR-
420 PM AST jueves 2 de mayo de 2024

...TORMENTAS ELCTRICAS FUERTES IMPACTARN LOS MUNICIPIOS DEL NOROESTE
Y NORTE CENTRAL HASTA OESTE Y CENTRAL INTERIOR HASTA LAS 545 PM AST...

A las 416 PM AST, el radar Doppler estaba rastreando un grupo de
tormentas elctricas fuertes acercndose a la costa entre Isabela
hacia el este hasta Vega  Baja desde las aguas costeras, movindose
del sureste a 20 mph. Estas tormentas elctricas probablemente se
movern an ms tierra adentro hasta municipios del interior oeste y
central.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

Las localidades afectadas incluyen...
Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida, Manat,
Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal, Miranda, Pajonal,
La Alianza, Barahona, Coto Norte y Franquez.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nube a suelo estn ocurriendo con esta tormenta.
Los rayos pueden caer a 10 millas de distancia de una tormenta
elctrica.  Busque un refugio seguro dentro de un edificio o
vehculo.

Para reportar condiciones meteorolgicas severas, contacte a su
agencia policial ms cercana. Ellos transmitirn su informe a la
oficina del Servicio Nacional de Meteorologa en San Juan.

&&

TAMAO DE GRANIZO MXIMO...0.00 IN
RFAGA DE VIENTO MXIMO...40 MPH

ICP/YZR

The radar

The San Juan radar (TJUA), 78 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

15 flood, 9 flash flood, 5 debris flow, 3 thunderstorm wind. Local standard time, as filed.

Flood, Arecibo

When
May 2, 5:30 PM AST to 7:00 PM AST
Where
Arecibo County, 4.66 mi NW of Arecibo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.468, -66.720

Calle Amatista in Arecibo was flooded due to heavy rain.

Flood, Adjuntas

When
May 2, 5:38 PM AST to 6:30 PM AST
Where
Adjuntas County, 21.71 mi N of Adjuntas to 21.74 mi N of Adjuntas
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.484, -66.771

Flooding was reported along PR-2, near Rooms to go. The report indicated that two persons were trapped in a car in the flooding.

Flood, Arecibo

When
May 2, 5:39 PM AST to 7:00 PM AST
Where
Arecibo County, 2.44 mi NE of Arecibo to 2.43 mi NE of Arecibo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.449, -66.649

Reports from the 9-1-1 Call Center indicated that a house was being affected by flooding in Calle 31, Arecibo.

Flood, Arecibo

When
May 2, 5:39 PM AST to 7:00 PM AST
Where
Arecibo County, 5.62 mi NW of Arecibo to 5.55 mi NW of Arecibo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.469, -66.739

Emergency managers reported flooding affecting a house in Calle 8, Reparto Marquez.

Flood, Toa Baja

When
May 3, 12:10 PM AST to 1:00 PM AST
Where
Toa Baja County, 2.36 mi WSW of Toa Baja
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.421, -66.234

Flooding was reported at Calle El Monte, intersection with Calle Fernando Arrivi in Barrio Campanilla.

Flood, Bayamon

When
May 3, 12:59 PM AST to 2:45 PM AST
Where
Bayamon County, 2.45 mi NNW of Bayamon to 2.42 mi NNW of Bayamon
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.384, -66.182

Flooding was reported along Calle 1 in Urb. Santa Monica.

Flash Flood, Guaynabo

When
May 3, 1:00 PM AST to 3:45 PM AST
Where
Guaynabo County, 9.42 mi NW of Guaynabo to 9.38 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.438, -66.117

Emergency managers reported several houses flooded in Barrio Amelia.

Flash Flood, Bayamon

When
May 3, 1:09 PM AST to 3:45 PM AST
Where
Bayamon County, 3.52 mi N of Bayamon to 3.5 mi N of Bayamon
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
18.400, -66.162

Significant flooding was reported at Avenue Ramon Emeterio Betances, intersection with Calle 71. A car was affected by the flooding, but no one was trapped.

Flash Flood, Guaynabo

When
May 3, 1:19 PM AST to 3:45 PM AST
Where
Guaynabo County, 8.56 mi NW of Guaynabo to 8.62 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.420, -66.120

Flooding was reported at PR-28, near Liberty Wireless.

Flash Flood, Guaynabo

When
May 3, 1:34 PM AST to 6:00 PM AST
Where
Guaynabo County, 8.55 mi NW of Guaynabo to 8.59 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.427, -66.111

Emergency managers reported a sinkhole at PR-24, near Ponce de Leon and Sabana. The sink was the result of excessive rainfall.

Flash Flood, Toa Baja

When
May 3, 1:40 PM AST to 2:30 PM AST
Where
Toa Baja County, 2.2 mi SSW of Toa Baja to 2.07 mi SSW of Toa Baja
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.402, -66.217

Flooding was reported along PR-2. Several houses were affected by the flooding.

Flood, Catano

When
May 3, 1:41 PM AST to 2:45 PM AST
Where
Catano County, 1.87 mi WSW of Catano to 1.77 mi WSW of Catano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.423, -66.148

Flooding was reported along PR-22, intersection with PR-869 near Sullivan BBQ.

Flash Flood, San Juan

When
May 3, 1:50 PM AST to 3:15 PM AST
Where
San Juan County, 3.97 mi WNW of San Juan to 3.98 mi WNW of San Juan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.398, -66.108

Significant flooding was reported at Ave. Luis Vigoreaux (PR-19), near La Cueva del Mar Restaurant.

Flood, San Juan

When
May 3, 1:50 PM AST to 3:45 PM AST
Where
San Juan County, 2.99 mi NE of San Juan to 2.94 mi NE of San Juan
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.413, -66.021

Flooding was reported at Calle Simon Madera, near the Mall of San Juan.

Flood, San Juan

When
May 3, 1:57 PM AST to 3:45 PM AST
Where
San Juan County, 2.47 mi NNW of San Juan to 2.5 mi NNW of San Juan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.413, -66.064

Flooding was reported at Urb. Roosevelt, Calle Rafael Garcia.

Flood, Toa Baja

When
May 3, 1:57 PM AST to 2:30 PM AST
Where
Toa Baja County, 2 mi SSW of Toa Baja to 2.04 mi SSW of Toa Baja
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.404, -66.214

Flooding was reported at Calle Flor de Maga near Cooperativa Credicentro.

Flash Flood, Bayamon

When
May 3, 2:15 PM AST to 2:45 PM AST
Where
Bayamon County, 4.37 mi N of Bayamon to 4.42 mi N of Bayamon
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
18.413, -66.161

Flooding was reported at PR-167 at the stop light in front of Plaza del Parque. A car was trapped in the flooding, with people inside.

Flood, San Juan

When
May 3, 2:19 PM AST to 3:15 PM AST
Where
San Juan County, 1.42 mi S of San Juan
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.360, -66.048

Flooding was reported at Calle Cupey Gardens.

Thunderstorm Wind, Carolina

When
May 3, 2:30 PM AST to 3:00 PM AST
Where
Carolina County, 0.5 mi WSW of Carolina
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.367, -65.957

A tree was reported down at PR-858, Km 1.3 in Barrio Cacao. The road was impassable.

Thunderstorm Wind, Carolina

When
May 3, 2:30 PM AST
Where
Carolina County, 1.02 mi WSW of Carolina to 0.98 mi WSW of Carolina
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.362, -65.963

Emergency managers reported a fallen tree due to strong wind gusts affecting road PR-858 KM 1.3 in barrio Cacao.

Flood, Canovanas

When
May 3, 2:45 PM AST to 6:00 PM AST
Where
Canovanas County, 3.9 mi N of Canovanas to 3.88 mi N of Canovanas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.386, -65.871

Flooding was reported at Calle 45A at Villa de Loiza.

Flood, Canovanas

When
May 3, 2:45 PM AST to 6:00 PM AST
Where
Canovanas County, 3.51 mi N of Canovanas to 3.53 mi N of Canovanas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.380, -65.870

Flooding was reported at Calle 12A at Villa de Loiza.

Flood, Rio Grande

When
May 3, 2:59 PM AST to 6:00 PM AST
Where
Rio Grande County, 2.19 mi NNE of Rio Grande to 2.17 mi NNE of Rio Grande
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.381, -65.792

Flooding was reported at Calle 15, Barrio Carola.

Thunderstorm Wind, Canovanas

When
May 3, 4:00 PM AST to 4:30 PM AST
Where
Canovanas County, 3.18 mi NNW of Canovanas
Measured
30 kt (35 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
18.372, -65.900

A gas station lost it zinc roof due to winds. Some cars were impacted by the zinc ceiling.

Flash Flood, Fajardo

When
May 3, 4:05 PM AST to 5:50 PM AST
Where
Fajardo County, 1.12 mi NNW of Fajardo to 1.11 mi NNW of Fajardo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.334, -65.659

A small stream went out of it banks, flooding Avenida El Conquistador, between ICM Peniel Church and Butaque Restaurant. The road was impassable, and flood waters was affecting nearby businesses.

Flash Flood, Canovanas

When
May 3, 4:10 PM AST to 5:46 PM AST
Where
Canovanas County, 6.41 mi NW of Canovanas to 6.48 mi NW of Canovanas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.399, -65.946

Emergency Managers reported that road PR-874, near Sierra Maestra, was impassable.

Flood, Guayama

When
May 3, 5:30 PM AST to 7:30 PM AST
Where
Guayama County, 0.91 mi S of Guayama to 0.94 mi S of Guayama
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
17.967, -66.131

Flooding was reported at PR-3 in Km 143.7, near Restaurant Otoros.

Debris Flow, Trujillo Alto

When
May 3, 5:30 PM AST to 6:00 PM AST
Where
Trujillo Alto County, 3.17 mi N of Trujillo Alto to 3.15 mi N of Trujillo Alto
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.376, -65.995

A small mudslide was reported in Calle Betania in Trujillo Alto.

Debris Flow, Barranquitas

When
May 3, 7:34 PM AST to 9:00 PM AST
Where
Barranquitas County, 2.2 mi NNW of Barranquitas to 2.28 mi NNW of Barranquitas
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.229, -66.334

A mudslide was reported at PR-772, near Super Colmado Ruben.

Debris Flow, Arecibo

When
May 4, 10:30 AM AST to 12:00 PM AST
Where
Arecibo County, 1.64 mi SW of Arecibo to 1.91 mi SSW of Arecibo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.403, -66.688

A landslide was reported at PR-123, just under the ramp toward the highway. The mudslide was likely due to the rainfall on the previous day.

Debris Flow, Penuelas

When
May 5, 1:10 PM AST to 3:00 PM AST
Where
Penuelas County, 0.21 mi E of Penuelas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.050, -66.717

A rockslide was affecting PR-132, near the Fire Station in Penuelas.

Debris Flow, Arecibo

When
May 5, 2:37 PM AST to 4:00 PM AST
Where
Arecibo County, 5.32 mi S of Arecibo to 5.33 mi S of Arecibo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.343, -66.670

A landslide was affecting road PR-123, between Utuado and Arecibo, not far from Lago Dos Bocas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166598, 1184165, 1184166, 1184168, 1184169, 1184170, 1184171, 1184172, 1184173, 1184359, 1184174, 1184175, 1184176, 1184177, 1184178, 1184179, 1184180, 1184181, 1184182, 1184249, 1184183, 1184184, 1184185, 1184186, 1184187, 1184188, 1184189, 1184190, 1184191, 1184192, 1184193, 1184194.